Anesthetic Management of a Patient with DRESS Syndrome for Renal Transplantation

PG Kadam, R Nama, MP Modi

Abstract


Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare but potentially life-threatening hypersensitivity reaction characterized by widespread erythematous skin eruptions with fever, lymphadenopathy and visceral involvement—hepatitis, nephritis, pericarditis, and pneumonitis. There are numerous reports describing the management of such patients in intensive care units but hardly any describing the intraoperative anesthetic management of such patients. Herein, we report on a patient with DRESS syndrome who was scheduled for renal transplantation. The main goal in this case was to prevent a hypersensitive drug reaction intraoperatively and develop a safe alternative anesthesia plan for the patient. After pre-operative skin and intradermal tests, we chose the drugs that could be safely used for anesthesia. Usually general anesthesia is preferred for renal transplantation but in this patient we opted for combined spinal epidural anesthesia. Precautions that are to taken in such a case and the anesthetic management are discussed in detail herewith.

Keywords


Drug hypersensitivity syndrome; Renal transplantation; Eosinophilia; Hypersensitivity; Drug eruptions; Fever

Full Text:

PDF XML



 pISSN: 2008-6489
 eISSN: 2008-6490